HPV vaccine not associated with increased multiple sclerosis risk

HPV vaccine does not increase multiple sclerosis risk
HPV vaccine does not increase multiple sclerosis risk

HealthDay News -- The risk of developing multiple sclerosis and other demyelinating diseases isn't associated with the quadrivalent human papillomavirus (HPV) vaccine, research published in the Journal of the American Medical Association suggests.

To investigate a link between the quadrivalent HPV vaccine and an increased risk of multiple sclerosis and other demyelinating diseases, Nikolai Madrid Scheller, M.B., of the Statens Serum Institute in Copenhagen, Denmark, and colleagues examined data from 3,983,824 Danish and Swedish girls and women from 2006 to 2013.

Using national registers, the researchers analyzed information on HPV vaccination and the diagnoses of multiple sclerosis and similar central nervous system disorders.

Of all the girls and women included in the study, 789,082 received a quadrivalent HPV vaccine over the course of the review period, for a total of 1,927,581 doses. Between 2006 and 2013, 4,322 of the participants were diagnosed with multiple sclerosis. Of these cases, 73 occurred within the two-year risk period for side effects after vaccination.

The researchers also identified 3,300 cases of similar diseases, with 90 occurring within the two-year risk period. In primary and secondary analyses, vaccination was not associated with an increased risk of multiple sclerosis or other demyelinating diseases.

“Our study adds to the body of data that support a favorable overall safety profile of the quadrivalent HPV vaccine and expands on this knowledge by providing comprehensive analyses of multiple sclerosis and other demyelinating diseases," concluded the study authors.

Given the size of the study population and the random use of nationwide registry data from Denmark and Sweden, it's likely that the findings are applicable to women in other countries, added the investigators.

References

  1. Scheller NM et al. JAMA. 2015; doi: 10.1001/jama.2014.16946
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters